Join 3,572 readers in helping fund MetaFilter (Hide)


Can Lithium make you irritable?
April 1, 2014 4:49 AM   Subscribe

Is the lithium making me a total crab ass 24/7?

I've been on lithium for about a month. Started off with 450mgs and was feeling ok but according to blood tests, it wasn't showing up at therapeutic levels. So my physc. increased it to 900 mg. Now I'm crabby/pissy ALL OF THE TIME. My 5 year old? Irritates the shit out of me. My husband? Urks the crap out of me to the point I snap or start yelling/get frustrated over the littlest things. I'm also getting rid of 3 years worth of Prozac in my system.

Is this is the lithium talking or the combo of the Prozac weaning off and Lithium adjusting? I'm getting annoyed with this guinea pigging of meds. Prozac was working I would say 90% of the time then bam, horrible mental side effects that I had to get off. Lithium--I sleep well on it, no depression but I've been dealing with my parents' home being sold (they both passed away) so it's emotional but this non stop crabbiness, I can't stand. It's like severe PMDD (which I do have) 24/7, 7 days a week. Today it's so bad that I had to call in sick.

Curious of the experiences since I'm thinking of calling my doc but I'm also nervous/annoyed that it will mean that I have to try ANOTHER drug with mystery effects.
posted by stormpooper to Health & Fitness (7 answers total)
 
I did very well on Prozac, right up until I broke out in hives.

That's the problem with psych meds, it is a guinea pig experiement. Brain chemistry isn't well known, and we all have to go through these periods where we try a bit of this, then a bit of that and then some of this.

ALL side effects need to be reported to your doctor, especially if they're causing this much disruption in your life.
posted by Ruthless Bunny at 5:31 AM on April 1


There's really no way for us to say. If the lithium is because of a bipolar diagnosis, then what you're describing sounds a lot like how some people feel during a bipolar mixed state - but if that's it, it could be caused by the changing doses of Lithium, or of Prozac, or some combination, or something totally unrelated. Which is a really frustrating answer, I know.

I think you should go ahead and call your doc, and specifically state that if possible you'd rather try to figure this out without adding another drug yet. Maybe you could try dialing back to the previous lithium dosage until the Prozac is totally out of your system, so you're only messing with one variable at a time? Or maybe your doctor will have another suggestion. But you need to be working with him/her.

For what it's worth, crabbiness has never been a side effect of lithium for my partner, who's been on it for several years.
posted by Stacey at 5:41 AM on April 1


Yes, this is a pretty typical response to lithium.
posted by hobo gitano de queretaro at 5:50 AM on April 1


FWIW, I ran this by my partner last night to see if I was remembering correctly about his experiences with lithium. He confirmed that lithium itself has never made him crabby - but noted that his lithium dosage affects his hypothyroidism. Sometimes a lithium increase has thrown the thyroid out of whack and that has made him irritable, and tweaking the thyroid med dosage has fixed it.

I thought it was worth mentioning just in case you happen to have thyroid issues too, or want to ask your doctor to run some bloodwork.
posted by Stacey at 9:30 AM on April 2


When I was starting lithium I didn't feel what you're describing. All I really noticed was feeling tired, and that went away after I started taking it in the evening rather than in the morning. You didn't actually say whether you're at therapeutic levels yet. As you probably know, it takes a long time to adjust to lithium. Also, weaning off Prozac can't help. My advice would be to discuss your concerns with your doctor and to give the lithium more time.

Have you had your lithium level measured at 900 mg? If so I'd be curious to know what it is.
posted by prunes at 10:09 AM on April 2


lithium itself shouldn't make you irritable, but that's a good sign of a mixed episode. i'd call your doc and get a level done asap.'
posted by unlucky.lisp at 11:35 AM on April 2


Thanks. Just emailed my psych doc regarding my experiences and asking if we should see what the levels say next Wed (when my labs are scheduled) or if we should quit while we are ahead. Since posting this, I've had one major fight (screaming like a crazy person) with my husband and every day I just don't want to go home. just want to be by myself and away from them. Probably protection since all I feel is annoyed 24/7 by the both of the. I love my son beyond words so this is highly upsetting to me. He's 5. He doesn't deserve a crabby mom. My husband? He doesn't deserve 24/7 anger either, although he is susceptible to pissing me off :)
posted by stormpooper at 5:21 PM on April 2


« Older So, I manage a business. I’ve ...   |  It's 5am, and I'm up because I... Newer »

You are not logged in, either login or create an account to post comments